Alert archive / North Carolina / Gale Warnings in 2014

Gale Warning 5, NWS Wilmington, NC

February 12, 2014

NWS Wilmington, NC issued this gale warning at Feb 12, 2014, 3:11 AM EST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2014, 3:11 AM EST (08:11 UTC)
Expired
Feb 13, 2014, 1:00 AM EST
In force
22 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WHUS72 KILM 120811
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
311 AM EST WED FEB 12 2014

AMZ254-256-122100-
/O.UPG.KILM.SC.Y.0015.000000T0000Z-140213T2000Z/
/O.NEW.KILM.GL.W.0005.140212T0811Z-140213T0300Z/
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
311 AM EST WED FEB 12 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS...NORTH 25 TO 35 KT.

* SEAS...7 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

AMZ250-252-122100-
/O.UPG.KILM.SC.Y.0015.000000T0000Z-140214T0500Z/
/O.NEW.KILM.GL.W.0005.140212T0811Z-140213T0300Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
311 AM EST WED FEB 12 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS...NORTH 25 TO 35 KT.

* SEAS...7 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
27
3 follow-up statements
543 
WHUS72 KILM 120836
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
336 AM EST WED FEB 12 2014

AMZ250-252-254-256-122100-
/O.CON.KILM.GL.W.0005.000000T0000Z-140213T0300Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
336 AM EST WED FEB 12 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...NORTHEAST 25 TO 35 KT. WINDS MAY GUST TO 40 KT.

* SEAS...7 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
RJD
289 
WHUS72 KILM 122030
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EST WED FEB 12 2014

AMZ250-252-254-256-130300-
/O.CON.KILM.GL.W.0005.000000T0000Z-140213T0300Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
330 PM EST WED FEB 12 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...NORTHEAST 20 TO 30 KT...WITH FREQUENT GUSTS TO 35 KT.

* SEAS...7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

17
430 
WHUS72 KILM 130241
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
940 PM EST WED FEB 12 2014

AMZ250-252-254-256-130600-
/O.EXT.KILM.GL.W.0005.000000T0000Z-140213T0600Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
940 PM EST WED FEB 12 2014

...GALE WARNING NOW IN EFFECT UNTIL 1 AM EST THURSDAY...

* WINDS...NORTHEAST 20 TO 25 KT WITH GUSTS TO 35 KT.

* SEAS...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Feb 11, 9:50 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Feb 11, 9:50 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EST TUE FEB 11 2014

.SYNOPSIS...
A MAJOR WINTER STORM WILL CONTINUE ACROSS THE CAROLINAS THROUGH
WEDNESDAY NIGHT. SEVERE DAMAGE FROM ICE ACCUMULATIONS IS EXPECTED
INLAND. A SERIES OF LOW PRESSURE SYSTEMS WILL TRACK ALONG A
STALLED FRONT TO OUR SOUTH AND EAST WEDNESDAY NIGHT. DRIER
WEATHER WILL FINALLY RETURN TO THE AREA THURSDAY AFTERNOON AND
PERSIST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 9:30 PM TUESDAY...TAPERING CONTINUES THIS EVENING OF THE
WINTRY MIX OF PRECIPITATION. THE BACK EDGE OF THE REMAINDER OF THE
LATEST WAVE OF NOW VERY LIGHT RAIN/FREEZING RAIN IS MOVING ACROSS
THE COASTAL COUNTIES WITH VIRTUALLY NO PRECIPITATION REMAINING
OVER OUR INLAND COUNTIES. AS DISCUSSED EARLIER...THIS IS JUST A
LULL IN THE ACTION BEFORE THE NEXT WAVE OF MIXED FROZEN
PRECIPITATION SPREADS NORTHEAST ACROSS THE FORECAST AREA. HAVE
MODIFIED TIMING OF PRECIP BASED ON THE LATEST FROM THE NAM...WHICH
SEEMS TO BE HANDLING THE CURRENT SITUATION FAIRLY WELL. WILL
MODIFY THE WSW UPDATE THIS EVENING ACCORDINGLY...HOWEVER THE
WINTER STORM AND ADVISORY PRODUCTS WILL CONTINUE MUCH AS BEFORE.
PREVIOUS DISCUSSIONS FOLLOW:

ALTHOUGH PRECIPITATION HAS TAPERED OFF A BIT AS EXPECTED THIS
EVENING...VIRTUALLY ALL SITES ARE STILL REPORTING SOME SORT OF
LIGHT HYDRO-METEOR ACTIVITY. STILL SEEING A REAL WINTRY MIX...WITH
RAIN...FREEZING RAIN...SNOW AND SLEET ALL STILL BEING REPORTED.
NUMEROUS REPORTS OF ACCIDENTS...POWER OUTAGES AND DOWNED TREES
TESTIFY TO THE ONGOING EXTREMELY DANGEROUS SITUATION. REGIONAL
RADAR MOSAICS SHOW THAT THE NEXT ROUND OF HEAVIER PRECIPITATION
WELL TO OUR SOUTHWEST IS NOW ADVANCING UPON THE AREA. EXPECT AT
THE PRESENT RATE IT IS LIKELY THAT THE ENTIRE FORECAST AREA WILL
AGAIN BE ENVELOPED BY A MORE EXTENSIVE AREA OF WINTRY MIX BY
DAYBREAK. NO SUBSTANTIAL CHANGES MADE TO THE FORECAST OR THE
WINTER STORM WARNING WITH THE LATEST UPDATE. PREVIOUS DISCUSSION
FOLLOWS:

MAJOR WINTER STORM CONTINUING THIS AFTERNOON ACROSS THE AREA WITH
SNOW...SLEET...FREEZING RAIN...AND RAIN ALL OCCURRING WITHIN THE
CWA. PRECIP TODAY HAS BEEN DUE TO BOTH SATURATED ISENTROPIC
LIFT...AND LOW-LEVEL FRONTOGENESIS...DUE TO THE INTERACTION OF A
WAVE OF LOW PRESSURE ALONG THE BAROCLINIC GRADIENT OFFSHORE...AND
A PERSISTENT WEDGE OF HIGH PRESSURE ALONG THE COAST. WHILE THE
ISENTROPIC LIFT AND FRONTOGENESIS PROVIDE THE FORCING AND MOISTURE
FOR THE PRECIP...THE COLD DOME /WEDGE/ CREATES THE COLD AIR...AND
THUS THE MIXED P-TYPE EVENT CURRENTLY UNDERWAY.

STRONGEST BAND OF PRECIP CONTINUES TO FOLLOW THE BEST 850-700MB
FRONTOGENESIS WHICH IS MOVING OFF TO THE NORTHEAST...AND THUS THE
HEAVIEST PRECIP WILL OCCUR ONLY FOR THE NEXT 2-3 HOURS...ALONG A
NORTH OF A LINE FROM ABOUT FLORENCE...TO WHITEVILLE...TO WILMINGTON.
AREAS TOWARDS I-95 AND NORTH OF ROUTE-76 WILL SEE MOSTLY SNOW WITH
THIS HEAVIER PRECIP...AND AN ADDITIONAL 1 INCH OF SNOWFALL IS
POSSIBLE...WITH ISOLATED AMOUNTS TO 2 INCHES IN NORTHERN PENDER
COUNTY. THESE AREAS HAVE RECEIVED THE MOST SNOW SO FAR TODAY...AND
WIDESPREAD 2-5 INCHES WILL BE ON THE GROUND WHEN THE EVENT (OR FIRST
PART OF IT) WINDS DOWN THIS EVE. SOUTHEAST OF THIS LINE...WILL
FEATURE A MIXTURE OF SLEET AND FREEZING RAIN...ALTHOUGH SOME SNOW
MAY MIX IN AT TIMES. FREEZING RAIN ACCRETION HAS BEEN MINOR TO
MODERATE...BUT AN ADDITIONAL FEW HUNDREDTHS TO AS MUCH AS TWO-TENTHS
IS POSSIBLE IN THE CAPE FEAR REGION THIS EVE...AND THIS COULD CAUSE
SCATTERED POWER OUTAGES AND SOME BROKEN TREE LIMBS. IN FACT...A
LARGE TREE LIMB JUST FELL OUTSIDE THE OFFICE HERE ONLY AN HOUR AGO!
FURTHER SOUTH...ALONG THE GRAND STRAND AND IN
GEORGETOWN/WILLIAMSBURG COUNTIES...MAINLY RAIN IS EXPECTED THROUGH
NIGHTFALL BEFORE FREEZING RAIN/DRIZZLE/SLEET DEVELOPS...AND THE
WINTER WEATHER ADVISORY/WINTER STORM WARNING FOR THESE AREAS BEGINS
AT 7PM.

AS THIS LAST BAND OF PRECIP MOVES AWAY...SIGNIFICANT DRYING IS
PROGGED IN THE MID/UPPER PORTIONS OF THE COLUMN LATE TONIGHT AND
INTO WEDNESDAY MORNING. THIS WILL CAUSE THE DENDRITIC ZONE TO BECOME
UNSATURATED...THUS ENDING ANY SNOW CHANCES OVERNIGHT. STILL...THE
LOW LEVELS REMAIN MOIST AND WITH TEMPERATURES AROUND OR BELOW
FREEZING...LIGHT FREEZING RAIN/FREEZING DRIZZLE/SLEET WILL PERSIST
PERIODICALLY THROUGH THE NIGHT. ALTHOUGH ADDITIONAL ICE ACCRETION
WILL BE QUITE LIGHT...THIS IS THE TIME WHEN ROADWAYS AND SIDEWALKS
COULD BECOME TREACHEROUS. VERY LATE TONIGHT...PRECIP WILL BEGIN TO
INCREASE ONCE AGAIN FROM THE SOUTHWEST AS A STRONGER AREA OF LOW
PRESSURE TAKES SHAPE AND MOVES TOWARDS THE CAROLINAS. MOST OF THE
IMPACTS FROM THIS FEATURE WILL BE AFTER THIS PERIOD
/WEDNESDAY/...BUT SOME LIGHT FREEZING RAIN/SLEET WILL BEGIN TO
OVERSPREAD THE CWA ONCE AGAIN TOWARDS DAWN.

WITH THE COLD AIR DRAINAGE FROM THE WEDGE OF HIGH PRESSURE
PERSISTING...TEMPS WILL CONTINUE TO FALL EVER-SO-SLOWLY (DIURNAL
RANGE SO FAR HAS BEEN JUST 3-5 DEGREES MOST PLACES)...BUT IT IS
EXPECTED THAT ALL AREAS WILL FALL TO FREEZING OR BELOW...WITH UPPER
20S LIKELY IN THE FAR NW ZONES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...A VERY HIGH IMPACT...PERHAPS EVEN LIFE-
THREATENING...ICE STORM IS EXPECTED TO IMPACT THE PEE DEE REGION
OF SOUTH CAROLINA AND ROBESON COUNTY NC WEDNESDAY. STORM TOTAL
ICE ACCUMULATIONS COULD APPROACH ONE INCH...ESPECIALLY WEST OF
INTERSTATE 95 WHERE SUBFREEZING SURFACE TEMPERATURES COULD LINGER
THROUGH THE ENTIRE EVENT. IT IS NOT POSSIBLE TO OVER-EMPHASIZE HOW
DESTRUCTIVE THIS MUCH ICE WOULD BE TO ELECTRICAL INFRASTRUCTURE
AND TREES.

SURFACE LOW PRESSURE SHOULD DEVELOP ALONG THE STALLED FRONT TO
OUR SOUTH WEDNESDAY MORNING. THE LOW WILL DEEPEN AS IT CROSSES
NORTHERN FLORIDA WEDNESDAY AFTERNOON AND TURNS NORTHEASTWARD ALONG
THE GULF STREAM OFF THE SOUTH AND NORTH CAROLINA COAST WEDNESDAY
NIGHT. IMPRESSIVE ADVECTION OF GULF AND ATLANTIC MOISTURE ACROSS
THE DEEP FRONTAL INVERSION WILL LEAD TO WIDESPREAD MODERATE
FREEZING RAIN ACROSS VIRTUALLY THE ENTIRE AREA WEDNESDAY MORNING.
THE NORTHERN EDGE OF THIS PRECIPITATION SHIELD COULD CONTINUE TO
LAY DOWN SNOW IN THE LUMBERTON AREA UNTIL 850 MB TEMPERATURES
FINALLY RISE ABOVE FREEZING DURING THE MID-MORNING HOURS. AS
SURFACE WINDS TURN A BIT MORE NORTHEASTERLY (RATHER THAN
NORTHERLY) WARMER BOUNDARY LAYER TEMPERATURES WILL CREEP IN FROM
EAST TO WEST...THAWING WILMINGTON...MYRTLE BEACH AND GEORGETOWN
OUT BY NOON. THE 32-DEGREE LINE AT THE SURFACE SHOULD REACH
ELIZABETHTOWN...WHITEVILLE...MARION AND CENTRAL WILLIAMSBURG COUNTY
BY MID AFTERNOON...FINALLY APPROACHING THE INTERSTATE 95 CORRIDOR BY
SUNSET.

INCREDIBLE ACCUMULATIONS OF FREEZING RAIN ARE EXPECTED. STORM-
TOTAL LIQUID QPF OF 2 TO 3 INCHES WILL END UP DEPOSITING AS MUCH
AS 1 INCH OF ICE WEST OF INTERSTATE 95...WITH STORM-TOTAL SNOWFALL
EXCEEDING 5 INCHES IN SPOTS FROM BENNETTSVILLE ACROSS ROBESON
COUNTY TO JUST NORTH OF ELIZABETHTOWN.

THE NAM MODEL HAS FOR AT LEAST THE PAST 4 RUNS HAD A MUCH BETTER
HANDLE ON THE COLD BOUNDARY LAYER TEMPERATURES AND DEWPOINTS
COMPARED TO THE GFS...HOWEVER THE GFS IS SCORING SOME POINTS WITH
ITS COOLER TEMPERATURES ALOFT ALLOWING SNOW TO REACH THE GROUND.
FOR SURFACE WEATHER TYPE I AM GOING WITH MAINLY A 12Z NAM SOLUTION
THROUGH THE PERIOD...BUT AM USING A BLEND FOR TEMPERATURES ALOFT
TO HELP DETERMINE PRECIPITATION TYPE. REGARDLESS OF WHICH MODEL YOU
CHOOSE THE DOMINANT PRECIPITATION TYPE WEDNESDAY AND WEDNESDAY
NIGHT WILL BE RAIN/FREEZING RAIN DETERMINED ONLY BY SURFACE
TEMPERATURE.

IN TERMS OF HISTORICAL PRECEDENT: AN ICE STORM IN JANUARY 2004
DROPPED UP TO ONE INCH OF FREEZING RAIN ACROSS COLUMBUS COUNTY
NC...WITH 1/2 TO 3/4 OF AN INCH ACROSS THE SC PEE DEE REGION.
SEVERE DISRUPTIONS TO POWER AND PHONE UTILITIES PERSISTED FOR A
WEEK OR MORE AFTERWARD.

AFTER THE WARM CONVEYOR BELT ALOFT SHIFTS OFFSHORE LATE WEDNESDAY
NIGHT...THERE IS A CHANCE OF LIGHT RAIN OR PERHAPS A LITTLE LIGHT
FREEZING RAIN INLAND THURSDAY MORNING AS THE COMMA HEAD WITH THE
UPPER LOW WRAPS UP THROUGH CENTRAL NORTH CAROLINA. THE UPPER
SYSTEM SHOULD LARGELY REMAIN TOO FAR NORTH FOR ANY SIGNIFICANT
EFFECTS. OTHERWISE TEMPERATURES WILL REMAIN WELL-BELOW NORMAL DUE
TO THE COLD AIRMASS AND A LARGE SNOW/ICE PACK ON THE GROUND
INLAND.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...EXTENDED MODEL GUIDANCE REMAINS VERY GOOD
FOR DAYS 4-7/FRI-MON DEPICTING A DEPARTING UPPER LOW INTO NEW
ENGLAND EARLY IN THE PERIOD...FOLLOWED BY A SERIES OF SHORTWAVES
THAT WILL SERVE TO DEEPEN OVERALL UPPER TROUGHING ACROSS THE AREA.
TIMING DIFFERENCES DO EXIST BUT IT APPEARS THIS PARADE OF SHORT
WAVE TRANSITS WILL OCCUR EARLY SATURDAY...AGAIN SOMETIME SUNDAY
THEN POTENTIALLY A THIRD IMPULSE SHAPING UP LATE IN THE EXTENDED
PERIOD FOR TUESDAY.

MOISTURE AND PRECIPITATION-WISE...APPEARS WE WILL NEED A SLIGHT
CHC/CHC SHOWERS FRIDAY NIGHT BUT FOR THE SUNDAY SYSTEM MOISTURE
LOOKS TAPPED OUT WITH VERY LITTLE PRESENCE ABOVE 800 MB SO NO
MENTIONABLE POP PLANS FOR THIS TIME PERIOD. WILL RETAIN SLIGHT
CHC DAY 7 TUESDAY SINCE A GULF TAP LOOKS POSSIBLE. TEMPERATURE
WISE THIS REGIME SUPPORTS NEAR CLIMATOLOGY AND SEASONABLE TEMPS
FOR MIDDLE FEBRUARY...BUT FOR DAYS 6/7 A WARM AIR ADVECTION
PATTERN SHOULD BRING DAYTIME TEMPERATURES ABOVE NORMAL. NO
INDICATIONS OR SIGNALS ARE SEEN IN THE LONG RANGE MODEL DATA
THAT WOULD TRIGGER ANOTHER ICE/SNOW STORM EVENT THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
AS OF 00Z...THINGS WINDING DOWN THROUGH MOST OF THE OVERNIGHT HOURS
AS THE FIRST LOW EXITS. CEILINGS WILL REMAIN FAIRLY STABLE WITH IFR
CONDITIONS EXPECTED PREDOMINATELY. ANY PRECIP THAT OCCURS WILL BE
OVER THE FIRST COUPLE OF HOURS...WITH MOST SPOTS PRECIP FREE THROUGH
12Z. A BITING NORTH WIND WILL CONTINUE. WEDNESDAY...THE NEXT SYSTEM
APPROACHES WITH ANOTHER LARGE SLUG OF MOISTURE. A LARGE WARM NOSE
AROUND 900 MB WILL KEEP PRECIP PREDOMINATELY AS FREEZING RAIN. MOST
OF IT WILL LAST THROUGH THE END OF THE FORECAST PERIOD...HOWEVER THE
COASTAL TERMINALS WILL CHANGE TO RAIN AROUND MIDDAY AS TEMPS RISE
ABOVE FREEZING. CONTINUED NORTHEAST FLOW...GUSTING OVER 20 KTS AT
TIMES.

EXTENDED OUTLOOK...A WINTRY MIX WITH PREDOMINATELY IFR/LIFR
CONDITIONS IS EXPECTED THROUGH POSSIBLY THUR MORNING. CONDITIONS
IMPROVING TO VFR THUR EVENING. FRI EVENING A CHANCE OF TEMPO SNOW
SHOWERS/IFR. VFR SAT AND SUN.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9:30 PM TUESDAY...NO CHANGES TO THE FORECAST WITH THE LATEST
UPDATE. PREVIOUS DISCUSSION FOLLOWS:

SMALL CRAFT ADVISORY REMAINS UNCHANGED AS SOLID...EVEN
STRONG...SMALL CRAFT CONDITIONS ARE ONGOING ACROSS THE WATERS.
LOCAL BUOY OBS SHOW WINDS OF 20-30 KTS FROM THE NE...AND THESE ARE
EXPECTED TO PERSIST THROUGH TONIGHT...WITH A SLIGHT INCREASE
POSSIBLE LATE TONIGHT AS THE GRADIENT TIGHTENS AHEAD OF THE
APPROACHING LOW PRESSURE. A FEW GUSTS TO GALE FORCE ARE
POSSIBLE...BUT THEY ARE EXPECTED TO REMAIN INFREQUENT ENOUGH THAT
A GALE WARNING WILL NOT BE NEEDED. THESE STRONG WINDS WILL HELP
DRIVE SEAS UP TO 7-10 FT TONIGHT...WITH A NE WIND CHOP PREDOMINANT
IN THE WAVE SPECTRUM.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...LOW PRESSURE DEVELOPING ON THE STALLED ARCTIC
FRONT ALONG THE GULF COAST WEDNESDAY WILL MOVE ACROSS NORTHERN
FLORIDA WEDNESDAY AFTERNOON...THEN HOOK NORTHEASTWARD FOLLOWING
THE GULF STREAM ALONG THE CAROLINA COAST WEDNESDAY NIGHT.
NORTHEAST WINDS 25-30 KT WILL CONTINUE UNTIL THE LOW PASSES BY
WEDNESDAY NIGHT...AT WHICH POINT WINDS SHOULD BACK TO THE
NORTHWEST WITH SOMEWHAT LIGHTER SPEEDS CONTINUING INTO THURSDAY.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO AT LEAST
THURSDAY AFTERNOON...AND PERHAPS THURSDAY NIGHT ALONG THE NC COAST
WHERE LARGER SEAS WILL PERSIST THE LONGEST.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 PM TUESDAY...MODERATE SW WINDS EARLY IN THE PERIOD ON
FRIDAY WILL TURN NORTHWEST BY DAYBREAK SATURDAY AS A COLD FRONT
MOVES ACROSS THE WATERS. WINDS LOOK TO DIMINISH FAIRLY QUICKLY
INTO SUNDAY AS SURFACE HIGH PRESSURE MOVES OVER THE AREA SAT
NIGHT...SETTLING JUST NORTH OF THE WATERS SUNDAY. THE FRONTAL
SYSTEM EARLY SATURDAY IS NOT PARTICULARLY STRONG AND A SMALL CRAFT
ADVISORY MAY NOT BE NEEDED...BUT AN "EXERCISE CAUTION" STATEMENT
COULD NE REQUIRED FRIDAY NIGHT AND EARLY SATURDAY. LIGHT TO
MODERATE NE WINDS EXPECTED ON SUNDAY AS SURFACE HIGH PRESSURE
RESIDES NEAR CHESAPEAKE BAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR SCZ017-023-
     024-032-033-039-053-055.

     WINTER WEATHER ADVISORY UNTIL NOON EST WEDNESDAY FOR SCZ054-
     056.

NC...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NCZ087-096-
     099-105.

     WINTER STORM WARNING UNTIL NOON EST WEDNESDAY FOR NCZ106>110.

MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THURSDAY FOR AMZ254-256.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     AMZ250-252.

&&

SYNOPSIS...TRA
NEAR TERM...REK/JDW
SHORT TERM...TRA
LONG TERM...MJC
AVIATION...MRR
MARINE...MJC/REK/TRA/JDW
Hazardous weather outlook, Feb 11, 9:41 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
941 PM EST TUE FEB 11 2014

NCZ087-096-099-105-SCZ017-023-024-032-033-039-053-055-130245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
941 PM EST TUE FEB 11 2014

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-130245-
COASTAL HORRY-COASTAL GEORGETOWN-
941 PM EST TUE FEB 11 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-130245-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
941 PM EST TUE FEB 11 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106>110-130245-
COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
941 PM EST TUE FEB 11 2014

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-130245-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
941 PM EST TUE FEB 11 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 12, 1:03 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
103 AM EST WED FEB 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SLEET            2 NNW HAMPSTEAD         34.40N  77.71W
02/12/2014  E0.5 INCH        PENDER             NC   NWS EMPLOYEE

            COMBINATION OF SLEET AND FREEZING RAIN REPORTED ON
            CASTLE BAY DRIVE.

&&

EVENT NUMBER ILM1400118

HAWKINS
Special weather statement, Feb 12, 1:47 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
147 AM EST WED FEB 12 2014

SCZ032-033-039-053>056-120830-
COASTAL GEORGETOWN-COASTAL HORRY-FLORENCE-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
147 AM EST WED FEB 12 2014

...WINTRY PRECIPITATION MIX BEGINNING TO MOVE BACK INTO NORTHEAST
SOUTH CAROLINA...

AT 147 AM EST...THE NEXT WAVE OF WINTRY PRECIPITATION WAS MOVING
QUICKLY INTO NORTHEAST SOUTH CAROLINA. THE PRECIPITATION IS EXPECTED
TO BE A MIXTURE OF MAINLY FREEZING RAIN AND WITH SOME SLEET. THIS
AREA IS MOVING INTO WILLIAMSBURG...FLORENCE AND GEORGETOWN COUNTIES
NOW AND WILL QUICKLY MOVE INTO HORRY...MARION BEFORE 3 AM.

WITH THE INCREASING COVERAGE OF WINTRY PRECIPITATION...ROADS
CONDITIONS WILL BECOME EVEN MORE DANGEROUS THROUGH WEDNESDAY NIGHT.
&&

LAT...LON 3332 7973 3350 7997 3350 8010 3377 8000
      3388 7988 3394 7998 3400 7991 3409 8007
      3429 7973 3425 7955 3430 7907 3390 7860
      3383 7881 3384 7858 3384 7859 3377 7877
      3358 7899 3358 7910 3357 7900 3311 7927
TIME...MOT...LOC 0636Z 267DEG 53KT 3367 7958

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 1:47 AM ESTSpecial Weather StatementILMFlorence, Georgetown, Horry, Marion, Williamsburg103 min

Nearby

Gale Warnings in North Carolina, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.